High Wind, Utahs Dixie and Zion National Park
- When
- April 3, 1:00 AM MST to 1:30 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
White Reef reported a peak wind gust of 63 mph.
Canyon winds developed over portions of southern Utah during the early morning of April 3.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Canyon winds developed over portions of southern Utah during the early morning of April 3.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 7:36 PM MST, 5 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Salt Lake City UT
836 PM MDT Mon Apr 2 2018
.SYNOPSIS...A fast moving cold front will move out of southern
Utah after midnight. A ridge of high pressure will build in for
the remainder of the work week.
&&
.DISCUSSION...Evening satellite imagery and objective analysis
show an shortwave trough crossing the northern Rockies with the
southern portion of the trough axis brushing by northern Utah. The
associated cold front is currently surging through southern Utah.
Subsidence in the wake of this trough axis is allowing for a
downward trend in precip across the north, with an increase in
radar returns in the wake of the frontal boundary across southwest
Utah. Much of this is likely not reaching the surface given large
dew point depressions even within the post frontal environment,
and what activity there is should quickly diminish over the next
couple of hours as the baroclinic zone shifts away from the area.
Winds continue to gust within downslope favored areas such
northern Utah County and the western Uinta Basin, and are expected
to increase across Castle Country over the next couple of hours.
Elsewhere winds have diminished across Uinta County in southwest
Wyoming as well as most locations across the Great Salt Lake
Desert. Cancelled the earlier warning for Uinta County, and will
likely allow the advisory for the Great Salt Lake Desert to expire
at 9, while likely extending northern Utah County through midnight
as winds have been slow to decouple there. Winds should also
increase across portions of Washington County over the next hour
or so as the front pushes through that area.
Much colder air coupled with clearing skies should result in a
cold night with most locations excluding the far south falling
below freezing tonight.
&&
.AVIATION...VFR conditions will prevail through the overnight period
at SLC with ceilings scattering out by 03-04Z. Northerly surface
winds will persist through the evening although speeds will begin to
decrease after 03-04Z. A shift to the southeast is anticipated
around 07-09Z, however there is a 30 percent chance winds do not
becoming prevailing southeast but instead stay light and variable
through the night.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until midnight MDT tonight for UTZ011.
High Wind Warning until 3 AM MDT Tuesday for UTZ012.
Wind Advisory until 9 PM MDT this evening for UTZ004-005.
Wind Advisory until 6 AM MDT Tuesday for UTZ019.
WY...None.
&&
Seaman/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous Weather Outlook National Weather Service Salt Lake City UT 852 PM MDT Mon Apr 2 2018 UTZ001>016-019>021-517-518-WYZ021-031300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 852 PM MDT Mon Apr 2 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Tonight Northwest winds in the wake of a passing cold front will continue to gust in excess of 45 mph across northern Utah County, the western Uinta Basin, and Castle Country before diminishing during the overnight hours. Gusty northeast winds are expected through the night across portions of Washington County. The cold front will bring a sharp drop in temperatures. Overnight mins are likely to be below freezing for most areas except the lower valleys of far southern Utah. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A mid but potentially wet storm system will impact the area over the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
1 high wind. Local standard time, as filed.
White Reef reported a peak wind gust of 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751050.